Skip to main content

An Exact Renormalization Formula for the Maryland Model


We discuss the difference Schrödinger equation \({\psi_{k+1}+\psi_{k-1}+\lambda \cot(\pi(\omega k+\theta))\psi_k=E\psi_k}\), \({k \in \mathbb{Z}}\), where \({\lambda}\), \({\omega}\), \({\theta}\) and E are parameters. We obtain explicit renormalization formulas relating its solutions for large \({|k|}\) to solutions of the equation with new parameters \({\lambda}\), \({\omega}\), \({\theta}\) and E for bounded \({|k|}\). These formulas are similar to the renormalization formulas from the theory of Gaussian exponential sums.

This is a preview of subscription content, access via your institution.


  1. Babich V., Lyalinov M., Grikurov V.: Diffraction theory: the Sommerfeld–Malyuzhinets technique. Alpha Science, Oxford (2008)

    Google Scholar 

  2. Buslaev V., Fedotov A.: Bloch solutions of difference equations. St. Petersburg Math. J. 7(4), 561–594 (1996)

    MathSciNet  Google Scholar 

  3. Buslaev V., Fedotov A.: On the difference equations with periodic coefficients. Adv. Theor. Math. Phys. 5(6), 1105–1168 (2001)

    MATH  MathSciNet  Google Scholar 

  4. Cycon H.L., Froese R.G., Kirsch W., Simon B.: Schrödinger operators, with application to quantum mechanics and global geometry. Springer, Berlin (1987)

    MATH  Google Scholar 

  5. Faddeev L., Kashaev R., Volkov A.: Strongly coupled quantum discrete Liouville theory. I: algebraic approach and duality. Commun. Math. Phys. 219, 199–219 (2001)

    ADS  Article  MATH  MathSciNet  Google Scholar 

  6. Fedotov, A.: Monodromization method in the theory of almost periodic equations. St. Petersburg Math. J. 25(2), 303–325 (2014)

  7. Fedotov A., Klopp F.: Strong resonant tunneling, level repulsion and spectral type for one-dimensional adiabatic quasi-periodic Schrödinger operators. l’Ecole Normale Supérieure, 4e série 38(6), 889–950 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  8. Fedotov, A., Klopp, F.: Pointwise existence of the Lyapunov exponent for a Quasiperiodic equation. In: Beltita, I., Nenciu, G., Purice, R. (eds.) Mathematical Results in Quantum Mechanics, pp. 55–66. World Scientific Publishing, Singapore (2008)

  9. Fedotov A., Klopp F.: An exact renormalization formula for Gaussian exponential sums and applications. Am. J. Math. 134(3), 711–748 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  10. Figotin A., Pastur L.: Spectra of random and almost periodic operators. Springer, Berlin (1991)

    Google Scholar 

  11. Fishman S., Grempel D.R., Prange R.E.: Wave functions at a mobility edge: an example of a singular continuous spectrum. Phys. Rev. B 28(12), 7370–7372 (1983)

    ADS  Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Fedor Sandomirskiy.

Additional information

Communicated by B. Simon

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fedotov, A., Sandomirskiy, F. An Exact Renormalization Formula for the Maryland Model. Commun. Math. Phys. 334, 1083–1099 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Difference Equation
  • Meromorphic Function
  • Trigonometric Polynomial
  • Integration Contour
  • Minimal Solution